What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 5:07 PM CST, 6 hours 54 minutes earlier.
Area forecast discussion, May 31, 5:07 PM CST, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
607 PM CDT Fri May 31 2024
...New AVIATION...
.SHORT TERM ...
(This evening through Saturday night)
Issued at 223 PM CDT Fri May 31 2024
Today is shaping up to have another round of active weather with
rain showers and thunderstorms expected this afternoon and
evening. Currently the clear to mostly clear skies over the
panhandles is allowing instability to increase once again across
the region. The increasing instability will be coupled with a
slight increase in moisture being brought in by a weak southerly
flow. These are already fueling the development of rain showers
and thunderstorms in the mountains of NM and CO. With the passage
of a shortwave trough this convection will propagate to the east
into the OK and TX panhandles during the late afternoon through
the evening. The dynamics associated with this trough should allow
for a few storms to become more agonized and severe. The main
threat from the severe thunderstorms remains large hail and
damaging winds with a very low chance for a tornado. While the
odds are very low a few of these storms can cause high rain rates
and flash flooding. Once the trough passes to the east some
further rain showers and thunderstorms may develop during the
overnight to early morning hours of Saturday. These storms have a
very low chance of causing anything beyond additional light
rainfall.
For Saturday another trough that is overall more potent than
today will pass across the panhandles during the afternoon and
evening hours. Similar to today these storms will most likely
first form in the high terrain of NM and CO and then be pushed
eastward into the OK and TX panhandles. The big question to the
amount and coverage of this round of storms will be in how much
rain showers and thunderstorms occurred tonight into Saturday. If
we have a lot of overnight storms then the available energy for
the afternoon and evening storms on Saturday will be greatly
diminished. If the activity overnight is low or doesn't
materialize then Saturday afternoon and evening will see more
vigorous and extensive activity. Regardless in amount of activity
the rain showers and thunderstorms are likely to pass in a W to E
fashion across the panhandles during the afternoon and evening.
The activity should in large be to the east going into overnight
hours. A few thunderstorms could regenerate behind this line but
this will be conditional based on the extent of the previous
activity. Current dynamics associated with the trough will allow
for these thunderstorms to be severe and damaging winds remaining
the main threats. Tornados remain a very low threat but cannot be
fully ruled out for Saturday. Moisture amounts likewise will
allow for a low chance of flash flooding from storms with high
rain rates. The stronger nature of the trough will allow for winds
to become gusty during the afternoon and evening hours with gusts
most likely in the 20s to low 30s mph range. These southerly
winds will also allow for temperatures to be warmer on Saturday
with highs in the mid to high 80s across the panhandles.
SH
&&
.LONG TERM ...
(Sunday through next Thursday)
Issued at 223 PM CDT Fri May 31 2024
The situation Sunday morning across the Panhandles is very uncertain
given that there are possibly two rounds of strong to severe
thunderstorms between today and Sunday, with each round impacting
the succeeding day's timing and impacts of thunderstorms. It seems
as though that by Sunday morning, a potential complex of
thunderstorms should be out of the Panhandles with clouds and
potentially isolated showers lingering through the morning.
Atmospheric recovery and destabilization should eventually occur
throughout the day as clouds clear out and southerly winds bring in
warmth and low-level moisture. A weak shortwave trough will move
toward the Panhandles and a lee surface low will develop in
southeastern Colorado, helping bring dry southwesterly winds in to
the western combined Panhandles with a surface trough setting up
somewhere in the central Panhandles. Thunderstorms may develop along
the surface trough and become strong to severe. However, there are
definitely failure modes for severe thunderstorm potential. It is
entirely possible that Saturday night's convection is very robust
and/or lingers late into the night. In this case, it may take longer
for the atmosphere to recover and destabilize before the shortwave
trough arrives in the afternoon. Additionally, temperatures aloft
will be warmer than what we've seen from this northwest flow regime
over the past week, therefore we would have to warm into at least
the 80s to low-90s to breach the inversion.
Unfortunately, we break the wet and active pattern starting Monday
and temperatures warm into the 90s across the Panhandles. Tuesday
may be the hottest day of the week as 30-33C 850mb temperatures
advect into the area, allowing for temperatures in the mid-90s to
low-100s. Will have to watch Palo Duro Canyon closely as NBM brings
highs up to 103 degrees, but winds are forecast to be weak which may
allow for some additional heat enhancement in the Canyon which may
bring temperatures up to Heat Advisory criteria (105 degrees). An
upper-level ridge builds just west of the Panhandles Wednesday and
into the latter half of the work week, and northwest flow may resume
as an upper-level trough dips down into the Great Lakes/Midwest
region. This may re-introduce another wet and active pattern
depending upon the details of the ridge to the west and the trough
to the east.
Vanden Bosch
&&
.AVIATION...
(00Z TAFS)
Issued at 600 PM CDT Fri May 31 2024
Still a bit of uncertainty on when or if thunderstorms will impact
terminals across the combined OK/TX Panhandle. Best guess for KAMA
and KGUY will be between 00Z and 03Z. For KAMA thunder may
impacted closer to the 03Z to 05Z time period. Other than that
conditions are expected to remain VFR with a southeasterly wind
around 10 to 15 kts. Again, later in the period after 18Z
thunderstorms may impact the terminals again. Confidence in timing
and how much of an impact is low at this time.
36
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 60 86 62 91 / 50 20 30 20
Beaver OK 59 87 62 91 / 40 40 50 20
Boise City OK 54 86 57 92 / 60 40 30 10
Borger TX 63 90 64 95 / 50 20 40 20
Boys Ranch TX 60 90 62 96 / 50 30 30 10
Canyon TX 60 86 61 92 / 50 20 30 20
Clarendon TX 61 84 62 87 / 40 20 40 40
Dalhart TX 56 87 57 93 / 50 30 30 10
Guymon OK 57 87 60 92 / 50 40 40 20
Hereford TX 60 88 60 94 / 40 10 30 10
Lipscomb TX 60 86 63 89 / 30 40 40 20
Pampa TX 61 85 63 89 / 50 20 40 20
Shamrock TX 62 84 63 87 / 40 20 40 40
Wellington TX 63 85 64 87 / 30 20 40 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...98
LONG TERM....52
AVIATION...36
Hazardous weather outlook, May 31, 1:31 PM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
231 PM CDT Fri May 31 2024
OKZ001>003-TXZ001>020-317-010745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
231 PM CDT Fri May 31 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected to develop this afternoon and tonight
across the Oklahoma and Texas Panhandles. A few storms may become
severe, with large hail and damaging winds the primary hazards.
Also, the strongest storms will be capable of producing heavy
rainfall, which may lead to flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible Saturday through Sunday evening across
much of the area, and then over the far eastern sections Monday
evening. A few storms may become severe each day, with large hail
and damaging winds the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may lead
to flooding or flash flooding.
Hot conditions approaching advisory level may occur on Tuesday for
the Palo Duro Canyon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and tonight.
In the hours before
Special weather statement, May 31, 8:56 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
956 PM CDT Fri May 31 2024
TXZ003-004-010330-
Ochiltree TX-Hansford TX-
956 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT HANSFORD AND WESTERN OCHILTREE
COUNTIES THROUGH 1030 PM CDT...
At 955 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Gruver, or 12 miles northwest of Spearman, moving
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spearman, Gruver, Waka, Morse, and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.
&&
LAT...LON 3649 10085 3606 10089 3606 10162 3650 10162
3650 10122
TIME...MOT...LOC 0255Z 283DEG 29KT 3635 10130
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LFMLocal storm report, May 31, 9:01 PM CST, 3 hours before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1001 PM CDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Tstm Wnd Gst 3 NNE Umbarger 34.99N 102.08W
05/31/2024 M63 MPH Randall TX Mesonet
&&
TLHLocal storm report, May 31, 9:04 PM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1004 PM CDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Hail 5 NW Boys Ranch 35.58N 102.28W
05/31/2024 M0.75 Inch Oldham TX Public
Report from mPING: Dime (0.75 in.).
&&
TLHSpecial weather statement, May 31, 9:21 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1021 PM CDT Fri May 31 2024
TXZ013-018-010400-
Carson TX-Armstrong TX-
1021 PM CDT Fri May 31 2024
...STRONG THUNDERSTORMS WILL IMPACT ARMSTRONG AND CARSON COUNTIES
THROUGH 1100 PM CDT...
At 1021 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Lake Meredith to 5 miles
southeast of Palo Duro Canyon. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Borger, Panhandle, Claude, Fritch, Wayside, Washburn, Goodnight, and
Pantex.
This includes Interstate 40 between mile markers 83 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3479 10163 3562 10162 3563 10119 3477 10114
TIME...MOT...LOC 0321Z 263DEG 31KT 3560 10168 3488 10163
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMSpecial weather statement, May 31, 9:54 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1054 PM CDT Fri May 31 2024
TXZ013-014-018-019-010445-
Gray TX-Donley TX-Carson TX-Armstrong TX-
1054 PM CDT Fri May 31 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN ARMSTRONG...EASTERN
CARSON...GRAY AND DONLEY COUNTIES THROUGH 1145 PM CDT...
At 1054 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Panhandle to 13 miles east of
Wayside. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pampa, Panhandle, Clarendon, Claude, White Deer, Mclean, Groom,
Lefors, Skellytown, Howardwick, Hedley, Lelia Lake, Lake Mcclellan,
Goodnight, Kingsmill, Alanreed, and Greenbelt Lake.
This includes Interstate 40 between mile markers 98 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10135 3562 10140 3562 10054 3475 10054
TIME...MOT...LOC 0354Z 285DEG 35KT 3550 10136 3481 10131
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMSpecial weather statement, May 31, 10:45 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1145 PM CDT Fri May 31 2024
TXZ014-015-019-020-010530-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
1145 PM CDT Fri May 31 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WHEELER...SOUTHERN
GRAY...WESTERN COLLINGSWORTH AND DONLEY COUNTIES THROUGH 1230 AM
CDT...
At 1144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lake Mcclellan to 7 miles east
of Howardwick to 6 miles south of Hedley. Movement was southeast at
20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarendon, Mclean, Howardwick, Hedley, Lelia Lake, Lake Mcclellan,
Alanreed, Quail, and Greenbelt Lake.
This includes Interstate 40 between mile markers 115 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3502 10107 3538 10108 3532 10044 3475 10036
3475 10098
TIME...MOT...LOC 0444Z 292DEG 15KT 3532 10086 3502 10078 3478 10069
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Muscha